Virginia, 2017Damaging Winds in Virginia, July 22, 2017
July 22, 2017 · NWS RNK · 6 events in 4 counties and zones
Instability associated with the combination of passing upper level disturbances and strong daytime heating triggered widely scattered showers and thunderstorms. A few of the storms intensified to severe levels during the afternoon, producing locally damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Instability associated with the combination of passing upper level disturbances and strong daytime heating triggered widely scattered showers and thunderstorms. A few of the storms intensified to severe levels during the afternoon, producing locally damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:27 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 22, 1:27 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
227 PM EDT Sat Jul 22 2017
.SYNOPSIS...
A cold front will remain just to the north and spark showers
and thunderstorms this weekend. This front should push through
the Mid Atlantic by Monday. High pressure will arrive to bring
cooler conditions by the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM EDT Saturday...
Scattered showers and thunderstorms have developed along the
southern Blue Ridge, while the vast majority of the convection
along the cold front to our north has remained well north of
the CWA. The latest high resolution models only clip areas north
of I-64 later this afternoon. Overall, POPs were reduced
slightly in the early afternoon, but more adjustments will be
made in the next update to account for how the convection
evolves over the next couple hours. The heat and humidity
continues to progress as expected in the Piedmont with heat
indices crossing into the 100-105 degree range at this time.
Highs were also slightly raised in response to the current
temperature trends. It is possible for more rounds of convection
to infiltrate the CWA overnight, so chance POPs were continued
through tonight in VA/WV with slight chance POPs over NC.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM EDT Saturday...
A couple of mesoscale convective systems will track across to the
north along a frontal boundary from West Virginia and Maryland. An
upper level trough will travel eastward over the Great Lakes Sunday
as a broad upper level ridge remains over the Southeast. The
tenacious upper ridge will keep the heat and humidity over the Mid
Atlantic on Sunday with heat indices reaching over 100 degrees in
parts of the Piedmont. With LIs of minus 4 to minus 6 and CAPE
around 2,000 J/kg Sunday afternoon. SPC day 2 convective outlook
placed most of the forecast area in slight risk for severe
thunderstorms. There is the potential for damaging winds and
possibly hail with stronger thunderstorms across the area. High
temperatures Sunday afternoon will range from the lower 80s in the
mountains to the mid 90s in the piedmont.
Expecting convection to spread east Sunday night and taper off to a
few showers overnight. Low temperatures Sunday night into Monday
morning will vary from the mid 60s in the west to the mid 70s in the
east. Depending on how well the convection can push the frontal
boundary southward over our CWA will play a key role for Mondays
forecast. Kept scattered showers and thunderstorms for Monday
afternoon. The highest chance appears to be along the southern Blue
Ridge and through the northwest North Carolina mountains. High
temperatures Monday will be a couple of degrees cooler than Sunday
with readings from around 80 degrees in the mountains to the lower
90s in the piedmont. Drier air moves in Monday night as high
pressure approaches from the north. Low temperatures Monday night
into Tuesday morning will generally be from around 60 degrees in the
northwest mountains to the lower 70s in the Piedmont.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM EDT Friday...
High pressure should build over the Northeast by Tuesday. The
frontal boundary will be shoved southward southward toward the North
Carolina coast by this time. Lingering moisture may still spark a
few diurnally-driven showers and thunderstorms during each afternoon
through this period. The best chances appear confined to the VA/NC
border on Tuesday, but more potential exists for Wednesday with
easterly to southeasterly flow from high pressure offshore. There
could be some wedging possible east of the Blue Ridge, so high
temperatures were pushed downward for Wednesday to allow for the
potential of upslope flow along the Blue Ridge and more cloud cover.
Temperatures should bounce back upward by Thursday as high pressure
heads further out into the Atlantic Ocean. Long range models hint at
another frontal boundary approaching our CWA by Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 210 PM EDT Saturday...
Scattered showers and thunderstorms will continue to develop
over the remainder of the afternoon. The most organized
convection should stay to the north, but the chances are good
enough to keep VCTS for all TAF sites except DAN. Confidence is
not high enough yet to mention thunder more strongly, but
amendments will be made if needed through the afternoon.
Otherwise, VFR conditions should persist outside of the showers
and thunderstorms. There is a threat for severe weather, so
turbulence will be an issue this afternoon.
Another cluster of showers and thunderstorms could arrive
overnight toward early Sunday morning near BLF and LWB, but
confidence is too low to mention in the TAFs at this point. High
clouds from convective debris upstream and a breeze through the
night in the mountains will not permit fog to form. Scattered
low clouds were kept for BLF and LWB due to the potential for
MVFR ceilings. Ceilings and visibilities should be VFR during
the day with winds starting to gust from the west just past 18Z
on Sunday afternoon.
Aviation Extended Discussion...
Confidence is growing for the potential of a rather active
period for Sunday afternoon and Sunday night. A cold front will
be passing overhead, which should spark clusters of showers and
thunderstorms. The models shift the front toward North Carolina
by Monday with the potential for convection developing in the
afternoon along the VA/NC border. However, most locations should
remain VFR outside of the convection. Another cold front could
push some of the moisture eastward by Tuesday, but high pressure
may possibly wedge southward on Wednesday to create the
possibility for MVFR/IFR ceilings. Conditions should return to
VFR by Thursday as the weak wedge erodes quickly.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ044>047-058-
059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...KK
LONG TERM...PW
AVIATION...PWHazardous weather outlook, Jul 22, 3:04 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
404 AM EDT Sat Jul 22 2017
NCZ001>004-018>020-VAZ007-009>017-022-032-033-043-WVZ042-230800-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Henry-Mercer-
404 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
A few thunderstorms this afternoon and evening could become severe.
Isolated wind damage is the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few strong to severe thunderstorms will be possible Sunday.
Primary threats will be large hail and damaging wind gusts.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, especially Sunday.
VAZ045>047-230800-
Campbell-Appomattox-Buckingham-
404 AM EDT Sat Jul 22 2017
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, there is a slight risk of severe thunderstorms this
afternoon and evening. Damaging winds is the primary threat, with
isolated large hail also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few severe thunderstorms are possible again Sunday into Sunday
evening. Damaging winds and large hail are the primary threats.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and Sunday.
VAZ018>020-023-024-034-035-WVZ043-044-507-508-230800-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
404 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The main threat will be damaging winds, with isolated large
hail also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few strong to severe thunderstorms will be possible Sunday.
Primary threats will be damaging winds and large hail.
Also, if clusters of thunderstorms move over the same area, localized
flash flooding will be possible Sunday.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and Sunday.
NCZ005-006-VAZ044-058-059-230800-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
404 AM EDT Sat Jul 22 2017
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, a few thunderstorms later this afternoon into tonight
may become severe. Isolated damaging winds are the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms again Sunday will develop with some becoming strong to
severe. The main threat would be damaging winds, with isolated large
hail possible.
In addition, heat index values will be close to 105 degrees Sunday
afternoon.
Beyond Sunday the probability is low for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, especially Sunday.
In the hours before
Special weather statement, Jul 22, 12:58 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT SAT JUL 22 2017
VAZ033-221830-
Franklin-
158 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY
including portions of Smith Mountain Lake...
At 157 PM EDT, a strong thunderstorm was located over Western Smith
Mountain Lake, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Penhook...
Union Hall...
North Shore...
Western Smith Mountain Lake...
and Westlake Corner.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3709 7983 3715 7971 3715 7970 3716 7970
3715 7969 3716 7968 3713 7965 3710 7964
3709 7961 3708 7962 3705 7959 3705 7960
3702 7960 3702 7979
TIME...MOT...LOC 1757Z 253DEG 19KT 3707 7976
JJMSpecial weather statement, Jul 22, 1:15 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT SAT JUL 22 2017
VAZ017-033-221845-
Franklin-Floyd-
215 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...
At 214 PM EDT, a strong thunderstorm was located near Check, moving
east at 20 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.
Locations impacted include...
Rocky Mount...
Floyd...
Ferrum...
Terrys Fork...
and Endicott.
LAT...LON 3679 8002 3682 8007 3683 8008 3684 8007
3685 8008 3685 8010 3687 8023 3687 8024
3690 8033 3708 8026 3703 7986 3682 7994
3683 8000 3679 8001
TIME...MOT...LOC 1814Z 288DEG 18KT 3698 8021
MBSSpecial weather statement, Jul 22, 1:16 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT SAT JUL 22 2017
NCZ019-221845-
Wilkes-
216 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...
At 216 PM EDT, a strong thunderstorm was located over Elkville,
moving east at 15 mph.
Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are possible with this storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
and Cricket.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3609 8147 3610 8148
3618 8148 3619 8146 3621 8095 3606 8096
3604 8104 3603 8106 3604 8114 3603 8117
3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1816Z 272DEG 15KT 3610 8139
MBSSpecial weather statement, Jul 22, 1:21 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT SAT JUL 22 2017
VAZ022-033-221845-
Franklin-Roanoke-
221 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROANOKE AND NORTH CENTRAL FRANKLIN COUNTIES AND THE SOUTHERN
CITY OF ROANOKE...
At 221 PM EDT, a strong thunderstorm was located near Poages Mill,
moving east at 20 mph.
Winds in excess of 40 mph...pea size hail...and very heavy rainfall
are possible with this storm.
Locations impacted include...
Roanoke...
Boones Mill...
Poages Mill...
Cave Spring...
and Glenvar.
LAT...LON 3726 8007 3725 8004 3726 8002 3724 7985
3724 7984 3723 7984 3723 7985 3722 7984
3709 7986 3718 8018 3727 8016
TIME...MOT...LOC 1821Z 281DEG 18KT 3721 8010
MBSSpecial weather statement, Jul 22, 1:39 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
239 PM EDT SAT JUL 22 2017
NCZ003-004-VAZ016-032-221915-
Stokes-Surry-Patrick-Carroll-
239 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...
At 239 PM EDT, a strong thunderstorm was located over Cana, moving
east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Stuart...
Fancy Gap...
and Francisco.
LAT...LON 3654 8077 3671 8070 3664 8024 3638 8034
TIME...MOT...LOC 1839Z 287DEG 12KT 3661 8065
MBS
Special weather statement, Jul 22, 1:50 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT SAT JUL 22 2017
VAZ033-043-044-221915-
Henry-Franklin-Pittsylvania-
250 PM EDT SAT JUL 22 2017
...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES...
At 249 PM EDT, strong thunderstorms extended from near Ferrum to
near Union Hall. Movement was east at 20 mph.
Winds in excess of 40 mph...small hail...and very heavy rainfall are
possible with these storms.
Locations impacted include...
Penhook...
Sydnorsville...
Snow Creek...
Sago...
and Pittsville.
LAT...LON 3678 7965 3700 7935 3701 7981 3688 8007
TIME...MOT...LOC 1849Z 270DEG 18KT 3690 7996 3697 7971
MBS
Thunderstorm Wind, Franklin
- When
- July 22, 2:18 PM EST
- Where
- Franklin County, 0.53 mi ESE of Penhook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.978, -79.621
A tree was blown down by thunderstorm winds along Snow Creek Road near the Old Franklin Turnpike.
Thunderstorm Wind, Pittsylvania
- When
- July 22, 2:20 PM EST
- Where
- Pittsylvania County, 1 mi W of Ajax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.968, -79.588
A tree was blown down by thunderstorm winds along Smith Mountain Road near West Gretna Road.
Thunderstorm Wind, Bedford
- When
- July 22, 10:01 PM EST
- Where
- Bedford County, 0.76 mi WSW of Goode
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.365, -79.393
Thunderstorm winds blew a tree down onto a power line near the intersection of Goode Station Road and Forest Road.
Thunderstorm Wind, Lynchburg (C)
- When
- July 22, 10:10 PM EST
- Where
- Lynchburg (C) County, 1.68 mi NW of (Lyh)glenn Fld Lynch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.347, -79.222
One tree was blown down by thunderstorm winds along the 200 block of Buckingham Road in the Timberlake area.
Thunderstorm Wind, Lynchburg (C)
- When
- July 22, 10:10 PM EST
- Where
- Lynchburg (C) County, 2.01 mi NW of Lyh Ivy Hill Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.421, -79.245
Two large trees were blown down by thunderstorm winds near the intersection of Wigginton and Chadwick Roads.
Thunderstorm Wind, Lynchburg (C)
- When
- July 22, 10:12 PM EST
- Where
- Lynchburg (C) County, 1.35 mi NW of Blue Ridge Farms to 1.02 mi SW of Buncher
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.436, -79.214
Thunderstorm winds blew a tree down near the intersection of Link Road and Boonsboro Road. Another tree was blown down along the 2200 block of Taylor Farm Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716513, 716515, 716479, 716475, 716476, 716516.